Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Wilmington, NC

August 18, 2003Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2003, 7:02 PM EDT for Robeson County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 7:02 PM EDT (23:02 UTC)
Expired
Aug 18, 2003, 7:45 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 110 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 182302
SVRILM
NCC155-182345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
701 PM EDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER RED SPRINGS...MOVING      
  SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MAXTON AROUND 720 PM
   RAEMON AROUND 730 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3473 7909 3488 7921 3468 7950 3455 7936

$$

HOEHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
320 PM EDT MON AUG 18 2003

CONVECTION HAS DEVELOPED THIS AFTERNOON ALONG AND AHEAD OF FRONTAL
BOUNDARY WHICH CURRENTLY BISECTS THE FORECAST AREA. RAINFALL TOTALS
HAVE BEEN RATHER IMPRESSIVE ACCORDING TO RADAR WITH SOME 3-4 INCH/HR
AMOUNTS IN WILLIAMSBURG AND BRUNSWICK COUNTIES DUE TO SLOW MOVING
STORMS. EXPECT ACTIVITY TO CONTINUE INTO THE EVENING...THEN BEGIN TO
DIMINISH WITH LOSS OF DAYTIME HEATING. LIGHT WINDS AND MOIST
LOW-LEVELS WILL AID IN LOCALLY DENSE FOG FORMATION OVERNIGHT INTO
TUE MORNING...ESPECIALLY IN THOSE LOCATIONS WHICH RECEIVED RAINFALL
TODAY.

AS FRONT CONTINUES TO PUSH SWRD OF FORECAST AREA TUE AND WED...AN
ONSHORE FLOW IS EXPECTED TO DEVELOP WITH HIGH PRES BUILDING DOWN
FROM THE MID-ATLANTIC COAST. WILL CARRY SLIGHT CHANCE POPS FOR THE
DAYTIME PERIODS. RETURN FLOW SETS UP THU AND FRI AS THE HIGH SHIFTS
FURTHER OFFSHORE...WITH LOW CHANCE POPS FOR DIURNAL CONVECTION.

A COLD FRONT IS EXPECTED TO APPROACH FROM THE NW SAT AND DROP INTO
THE FORECAST AREA EARLY SUN...BEFORE MOVING OFFSHORE MON. BEST
CHANCES OF RAIN OVER THE NEXT 7 DAYS APPEARS TO BE OVER THE WEEKEND
AS A RESULT. DOES NOT APPEAR TO BE MUCH IN THE WAY OF COOLER AIR
BEHIND THIS FRONT. CONDITIONS DRY OUT A BIT FOR MON...BUT WILL HOLD
ONTO SLIGHT CHANCE POPS WITH THE FRONT STALLED JUST S OF THE AREA.

CWF: SOMEWHAT DIFFUSE FRONTAL BOUNDARY TO OOZE ITS WAY THROUGH THE
AREA TONIGHT AND TUESDAY WITH HIGH PRESSURE TO RIDGE INTO THE AREA
FROM THE NORTH LATE TUESDAY THROUGH FRIDAY.  ANOTHER FRONT WILL
APPROACH FROM THE NORTH SATURDAY...TIGHTENING THE PRESSURE GRADIENT
A BIT.

OUTSIDE THUNDERSTORMS...EXPECT VARIABLE (MAINLY W-SW) WINDS 10 KT OR
LESS TO BECOME NE-E ON TUESDAY AND REMAIN LIGHT THROUGH FRIDAY AS
WINDS SLOWLY VEER TO S-SW.  WITH TIGHTER GRADIENT SATURDAY...PLAN ON
SW 15 TO 20 KT.  SEAS SHOULD BE LESS THAN 4 FT THROUGH FRIDAY WITH 4
TO 5 FT ON TAP FOR SATURDAY.

FCSTID = 36
PRELIMINARY NUMBERS...
ILM 071 088 071 088 / 30 20 10 20
LBT 070 088 069 088 / 30 20 10 20
FLO 071 089 070 089 / 30 20 10 20
MYR 072 086 071 085 / 30 20 10 20

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: JAQ
MARINE: RAN
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 14 hours 2 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO TONIGHT.
RAINFALL AMOUNTS OF UP TO 2 INCHES IN AN HOURS TIME IS POSSIBLE IN
THE STRONGEST THUNDERSTORMS.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE CAPE FEAR...GREAT PEE
DEE...AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENTS
ISSUED BY THE NWS WILMINGTON FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DIGIORGI

In the hours before

Special weather statement, Aug 18, 1:41 PM EDT, 5 hours 21 minutes before
SCZ039-181830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
141 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS WITH HEAVY RAIN AFFECTING WILLIAMSBURG
COUNTY...

AT 138 PM...NATIONAL WEATHER SERVICE RADAR INDICATED NUMEROUS
THUNDERSTORMS ACROSS WEST AND CENTRAL WILLIAMSBURG COUNTY...FROM
NORTH OF GREELEYVILLE TO KINGSTREE. THESE THUNDERSTORMS ARE PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...VERY
HEAVY RAIN...AND POSSIBLY SMALL HAIL. THESE STORMS WILL PERSIST
THROUGH 230 PM ACROSS THIS SAME AREA...WITH SOME OF THE ACTIVITY
SPREADING EAST TOWARDS INDIANTOWN AND HEMINGWAY. RAINFALL AMOUNTS OF
TWO TO THREE INCHES WITHIN AN HOUR ARE POSSIBLE...WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW WATER CROSSINGS AND
DITCHES.

THOSE OUTDOORS SHOULD SEEK SHELTER IN AN ENCLOSED BUILDING AS SOON
AS THUNDER IS HEARD.  DO NOT USE THE TELEPHONE EXCEPT IN AN
EMERGENCY.

MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING
WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADWAY AND
REDUCED VISIBILITY.

MR
Local storm report, Aug 18, 2:56 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0256 PM EDT MON AUG 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    MURRELLS INLET            SC   0.50 IN HAIL
08/18/03   GEORGETOWN

TM
Local storm report, Aug 18, 3:05 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0305 PM EDT MON AUG 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    SOCASTEE                  SC   0.25 IN HAIL
08/18/03   HORRY

TM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:34 PM EDTSpecial Marine WarningILM56 min
Aug 18, 3:59 PM EDTSevere Thunderstorm WarningILMPender46 min
Aug 18, 5:47 PM EDTSevere Thunderstorm WarningILMRobeson43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.